NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
Pain and reactions
This seems to be the best place to get answers. My dentist retired after 25 years of visiting him, I found a new dentist and had an exam and cleaning...no problem. I went back to have a temporary crown removed and had a block using carbocaine 3% and immediately fainted. They offered to call 911 but I refused. Epi is not an option, nitrous is not an option..... and I have had bad reactions to general anesthesia. I am in PAIN and it is at time horrific. I am living on vicodin, xanax, aleve and orajel... one side of my face is numb from pain, There must be another way!
It is unlikely that the carbocaine itself caused you to faint. Not knowing any more of your medical history, age, current medications, etc., it is impossible to make a recommendation. Additionally, you have already ruled out local anesthesia, sedation, and general anesthesia.
I hope you do not have a serious medical problem that requires any kind of surgical intervention. I am rather more concerned that your pain may not be dental in origin. Perhaps there was severe pain with the injection that led to fainting.
Although I do not know your age, if you have seen a dentist for 25+ years, I am going to assume you are over 45 years old. If you are experiencing pain with facial numbness, this could be Trigeminal neuralgia or another neurologic condition. The pain of TN is sharp, stabbing and electric-like. It can be triggered by soft touch to areas of the mouth or face. There may be background aching or burning pain. If this fits, contact your primary care physician for a referral to a neurologist.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University